0
ARTICLE |

Neuroleptic Malignant Syndrome in Parkinson's Disease After Withdrawal or Alteration of Dopaminergic Therapy

Daniel L. Keyser, MD; Robert L. Rodnitzky, MD
Arch Intern Med. 1991;151(4):794-796. doi:10.1001/archinte.1991.00400040130031.
Text Size: A A A
Published online

Neuroleptic malignant syndrome is characterized by altered consciousness, fever, extrapyramidal signs, autonomic instability, elevated creatine kinase level, and leukocytosis. Although originally described in patients receiving neuroleptic drugs, this syndrome may also occur in patients with Parkinson's disease during withdrawal or reduction of levodopa therapy or other dopaminergic drug therapy. We have encountered three cases of neuroleptic malignant syndrome related to withdrawal of levodopa therapy. These cases illustrate the variety of circumstances in which alteration of therapy with dopaminergic drugs can cause this syndrome and the relative unfamiliarity of the neuroleptic malignant syndrome—levodopa relationship among physicians who do not treat large numbers of patients with Parkinson's disease. An understanding of the role of brain dopamine in the pathogenesis of neuroleptic malignant syndrome and an appreciation of the great variety of drugs whose manipulation can result in this potentially fatal syndrome will aid its proper and timely recognition, especially when the offending pharmacologic manipulation does not involve neuroleptic drugs.

(Arch Intern Med. 1991;151:794-796)

Topics

Sign In to Access Full Content

Don't have Access?

Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more

Subscribe for full-text access to content from 1998 forward and a host of useful features

Activate your current subscription (AMA members and current subscribers)

Purchase Online Access to this article for 24 hours

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 46

Sign In to Access Full Content

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();